Rationale: Numerous case reports have suggested that aripiprazole can worsen psychotic symptoms in schizophrenia. Objectives: We reviewed reported cases which have suggested that aripiprazole can worsen psychotic symptoms in schizophrenia and evaluated each regarding quality of the causal relationship. Methods: A systematic literature search was conducted on August 18, 2012, using the PubMed and the EMBASE. Twenty-two cases met the following inclusion criteria: (1) diagnosis of schizophrenia or schizoaffective disorder, (2) worsening of psychotic symptoms associated with aripiprazole, and (3) aripiprazole dose ≤30 mg/day. Information about the causal relationship between aripiprazole and increased psychotic symptoms was extracted. The quality of the causal relationship was evaluated according to the modified guidelines for evaluation of drug-associated events and classified as "questionable, " "moderately suggestive," or "highly suggestive." Results: Patients were chronic in at least 15 cases, and prior antipsychotic dose exceeded recommended guidelines in 19 cases. Psychotic symptoms worsened after simply adding aripiprazole to the current regimen in eight cases. Besides psychotic symptoms, increasing agitation (nine cases), aggression (11 cases), and/or activation (seven cases) were reported. Clinical resolution occurred after aripiprazole discontinuation in eight cases. Regarding causal relationship, 11 cases were classified as "highly suggestive," three as "moderately suggestive," and eight as "questionable". Conclusions: Clinicians should be vigilant when adding aripiprazole to patients with chronic schizophrenia also receiving relatively high doses of other antipsychotics, and discontinuation of aripiprazole should be considered if psychotic symptoms and/or agitation/aggression/activation increase.
ASJC Scopus subject areas